



Key Issues in Obesity Peri-operative Care (Educational Course)

Friday August 28th 2015

Course Directors Margarson MP (UK) Other AN (Austria)

& Moderators:

Tentative Faculty: Brodsky J (USA) Cousins J (UK)

Mulier JP (Belgium) Selz-Kristensen (Denmark)

Sinha A (USA) Teoh W (Singapore)

Others TWO (Austria)

Course Overview and Target Audience

This course will be delivered by experts in Bariatric anaesthesia to provide an update of the key issues in the peri-operative management of the Morbidly Obese patient.

It will address the major co-morbidities affecting this population including the metabolic syndrome and the latest understanding of sleep apnoea and its relevance and impact on the peri-operative course. It will discuss cardiovascular and respiratory pathophysiology relevant to the morbidly obese and cover drug dosing, airway challenges and best practices in analgesia, nausea management, thromboprophylaxis and post-operative levels of care.

The course is based on the Bariatric Anaesthesia Revalidation course recognized by the UK Royal College of Anaesthetists and by the UK Society for Obesity and Bariatric Anaesthesia as the knowledge base for certification in Bariatric Anaesthesia.

The target audience will be consultants and senior trainees who work with morbidly obese patients.

The Morning sessions will be applicable to surgeons and all clinicians involved in preoperative work up of patients undergoing bariatric surgery, the afternoon sessions will be aimed at those delivering anaesthesia and post-op care.

Discussions will be interactive to address practical questions.

The day will consist of five hours of lectures and one hour of discussion / feedback.

Course Objectives

Upon completion of this activity, participants should be able to:

- Describe the key pathological processes associated with significant obesity and understand the relevance of these conditions to the peri-operative course of patients undergoing general anaesthesia and surgery. Specifically they should recognize the impact of the pattern of fat distribution and the presence of the metabolic syndrome as major risk factors for peri-operative morbidity.
- Describe the screening, investigation and management of sleep apnoea and other obesity-related cardio-respiratory diseases.
- Describe principles of drug dosing regimens and understand body weight scalars used in obese patients. Know the benefits and contra-indications of multi-modal analgesia adjuncts and enhanced recovery strategies. Know the most appropriate anaesthetic agents and techniques to use in these patients
- Recognize the high-risk patient and appropriately stratify resources.
- Recognize the patient at high risk of thrombo-embolic events and be able to balance the risks and benefits of management strategies.
- Recognize and describe airway assessment and management strategies in the morbidly obese.

This course introduces and includes the theoretical aspects of the advanced airway workshop which will follow on the next day.

Friday 29th - Agenda

Time	Topic	Speaker(s)		
8:00am	Welcome & Introduction			
Session 1a: Introduction and Background				
8:05am	Anaesthetic disasters and obesity: Why we run this course			
8:15am	Epidemiology and Anthropology of Obesity			
8:30am	BMI, Fat Distribution & Relevance to Drug Dosing			
8:40am	Inflammation & Metabolic Syndrome			
8:50am	Discussion	50 + 10 mins		

Session 1b: The Co-morbidities

9:00am	Cardiovascular effects of Obesity	
9:15am	Respiratory effects of Obesity	
9:30am	Sleep Apnoea: Pathophysiology and Mechanisms	
9:45am	Sleep Apnoea: Screening and Management	
10:00am	Assessment of Cardiopulmonary Reserve	
10:10am	The role of the MDT - Risk-benefit judgements	
10:20am	Discussion then Break	80 + 10 mins

Session 2a: Airway Issues in the Obese

14:00	Reflux and the RSI myth	
14:15	Airway management to reduce risk	
14:30	Videolaryngoscopy and advanced airway techniques	
14:45	Discussion 1	45 + 10 mins
14:55	Ultrasonography in airway decision-making	
15:10	Pulmonary mechanics and ventilation in the obese	
15:25	Discussion 2	30 + 5 mins

Session 3a: Intra-operative Care 16:00 The Pneumoperitoneum 16:15 Analgesia & Opioid-sparing strategies 16:30 The Ideal Anaesthetic techniques 16:45 Discussion 45 + 10 mins

Session 4b: Post-operative Management

16:55	Thromboprophylaxis	
17:10	Post-op care: where?	
17:25	Surgery & the complications you must recognise	
16:45	Discussion	
16:50	Summing up & closing remarks: Adjourn	50 + 15 mins